ALAN D. MANZLER, M.D.; A. WILLIAM SCHREINER, M.D., F.A.C.P.
Three episodes of copper-induced acute hemolysis after hemodialysis in two patients and two uneventful exposures to copper in a third patient are reported. The clinical syndrome of copper intoxication is described. Contaminated dialysate was caused by copper that was released from copper tubing in the dialysate-making equipment when a deionizing system was exhausted, allowing acid water to be delivered to the dialysate-making equipment. Dialysate and plasma copper levels are correlated with symptoms and hemolysis. Corrections have been made to eliminate this potentially lethal complication of hemodialysis.
Learn more about subscription options.
Register Now for a free account.
MANZLER AD, SCHREINER AW. Copper-Induced Acute Hemolytic Anemia: A New Complication of Hemodialysis. Ann Intern Med. 1970;73:409-412. doi: 10.7326/0003-4819-73-3-409
Download citation file:
Published: Ann Intern Med. 1970;73(3):409-412.
Hematology/Oncology, Nephrology, Red Cell Disorders, Renal Replacement Therapy.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only